Wyoming, 2013

Winter Storm in Wyoming, December 3 to 4, 2013

December 3 to 4, 2013 · NWS SLC · 1 event in 1 county or zone

The same large and cold storm system that brought widespread snowfall to Utah also produced heavy snow in far southwest Wyoming.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The same large and cold storm system that brought widespread snowfall to Utah also produced heavy snow in far southwest Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 2, 9:52 PM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Dec 2, 9:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 PM MST MON DEC 2 2013

.SYNOPSIS...A VERY COLD UPPER TROUGH OVER THE NORTHERN ROCKIES
WILL SAG SOUTH INTO THE GREAT BASIN TUESDAY. THE STRONG COLD
FRONT ASSOCIATED WITH THIS TROUGH WILL SWEEP SOUTH INTO SOUTHERN
UTAH BY LATE TUESDAY. VERY COLD TEMPERATURES WILL PERSIST THROUGH
MIDWEEK...WITH WIDESPREAD SNOW FOR MAINLY SOUTHERN AND CENTRAL
UTAH.

&&

.DISCUSSION...THE COLD CORE UPPER LOW CENTERED OVER THE IDAHO
PANHANDLE AT MID-EVENING WILL CONTINUE TO ELONGATE WEST-TO-EAST AS
IT SETTLES SOUTH INTO THE GREAT BASIN TUESDAY. THE ASSOCIATED
STRONG COLD FRONT CURRENTLY NEAR THE IDAHO BORDER WILL SWEEP SOUTH
THROUGH THE STATE TUESDAY. THE MUCH COLDER TEMPERATURES TRAILING
THE FRONT WILL PERSIST THROUGH THE REMAINDER OF THE WEEK.

LIGHT PRECIP DRIVEN MOSTLY BY WEAK LOW-LEVEL WARM ADVECTION EXISTS
AHEAD OF THE COLD FRONT ACROSS FAR NORTHERN UTAH THIS EVENING.
ORGANIZED PRECIP WILL REMAIN TO NORTH OF THE FRONT NEAR THE 700MB
BAROCLINIC ZONE LATER TONIGHT THROUGH EARLY TUESDAY. THOUGH THE
BAROCLINIC ZONES REMAINS TIGHTLY PACKED...CONVERGENCE INTO THE
BOUNDARY WILL REMAIN SOMEWHAT WEAK ACROSS FAR NORTHERN UNTIL LATE
TONIGHT. AT THAT POINT INCREASING CONVERGENCE INTO THE BAROCLINIC
ZONE ALONG WITH STEADILY INCREASING MID-LEVEL COLD AIR AND
SYNOPTIC-SCALE LIFT FROM THE TROUGH WILL BRING ABOUT INCREASINGLY
HEAVY SNOWS THROUGH THE NORTHERN THIRD OF THE STATE THROUGH MID-
MORNING TUESDAY.

SNOW ACROSS THE NORTH WILL DECREASE AFTER MID-MORNING AS THE UPPER
TROUGH TRIES TO CARVE BACK INTO NEVADA. THE BAROCLINIC ZONE THAT
SLIDE SOUTH THROUGH NORTHERN UTAH WILL SLOW AS IT ENTERS
CENTRAL/SOUTHERN UTAH LATER IN THE DAY. THIS FEATURE WILL BECOME
THE FOCUS OF WHAT COULD BE AN EXTENDED PERIOD OF MODERATE TO HEAVY
SNOWNEAR THE BAROCLINIC INTO AT LEAST EARLY WEDNESDAY. GOOD LOW-
LEVEL CONVERGENCE INTO THIS BOUNDARY COMBINED WITH A SERIES OF
EJECTING MID-LEVEL SHORTWAVES ALONG THE BOUNDARY WILL GENERATE
WIDESPREAD AND AT TIME HEAVY SNOWS TUESDAY AFTERNOON AND NIGHT.
SNOWS WILL PEAK EARLY WEDNESDAY AS THE MAIN TROUGH SWINGS EATS
THROUGH THE STATE. LINGERING SNOWS LATE WEDNESDAY WILL LIKELY END
WEDNESDAY NIGHT AS THE TROUGH AXIS MOVES EATS OF THE STATE. A
SECONDARY SYSTEM SCHEDULED TO FOLLOW ON THURSDAY WILL ENCOUNTER
ENOUGH MOISTURE...BUT WILL BE MOVING INTO AN INCREASINGLY STABLE
ENVIRONMENT DURING THE DAY.

WILL KEEP ALL OF THE ADVISORIES AND WARNINGS IN PLACE. MAY MAKE A
FEW ADJUSTMENTS TO THE FORECAST TO ACCOUNT FOR WINDS ACROSS THE
FAR NORTH OVERNIGHT.

&&

.AVIATION...THE COLD FRONT ALONG THE IDAHO BORDER AT 04Z WILL
SWEEP SOUTH TO THE KSLC TERMINAL BETWEEN 08-10Z. SOUTHEAST WINDS
AND LIGHT RAIN SHOWERS WILL EXIST AHEAD OF THE FRONT THROUGH 06Z.
CEILING WILL REMAIN ABOVE 6000 FEET THROUGH 07Z...THEN STEADILY
DROP IN THE MVFR RANGE BY 08Z. IFR TO LIFR CONDITIONS WILL DEVELOP
AFTER 08Z AS THE HEAVIEST SNOWS DEVELOP AT THE TERMINAL. WINDS
WILL ALSO TURN NORTHWEST AND REMAIN GUSTY THROUGH EARLY
TUESDAY MORNING. SNOW WILL TAPER OFF QUICKLY AFTER 13Z...THOUGH
MVFR CEILING WILL PERSIST UNTIL LATE TUESDAY MORNING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM MST WEDNESDAY FOR UTZ006-008>010.

     WINTER WEATHER ADVISORY UNTIL NOON MST TUESDAY FOR UTZ001-005-
     007.

     WINTER STORM WARNING UNTIL 4 PM MST WEDNESDAY FOR UTZ002>004.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 4 PM MST WEDNESDAY FOR
     UTZ012>016-517-518.

     WINTER WEATHER ADVISORY UNTIL 4 PM MST WEDNESDAY FOR UTZ011.

WY...WINTER WEATHER ADVISORY UNTIL NOON MST TUESDAY FOR WYZ021.

&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFDFAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 2, 6:02 AM MST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MST MON DEC 2 2013

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY COLD WINTER STORM WILL MOVE INTO NORTHERN UTAH BY EARLY
THIS EVENING...PUSHING A BAND OF SNOW THROUGH NORTHERN UTAH LATE
THIS EVENING THROUGH TONIGHT.

AHEAD OF THIS STORM...LOW CLOUDS AND PATCHY FOG WILL PERSIST ACROSS
THE EASTERN VALLEYS OF UTAH THROUGH TONIGHT. ADDITIONALLY...STRONG
AND GUSTY WINDS CAN BE EXPECTED ACROSS UINTA COUNTY WYOMING
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS STORM SYSTEM WILL CONTINUE TO AFFECT THE REGION THROUGH
MIDWEEK...BRINGING A BAND OF HEAVY SNOW TO MUCH OF CENTRAL AND
SOUTHERN UTAH...AND POSSIBLY EVEN IN UTAHS DIXIE WEDNESDAY
EVENING. WINTER DRIVING CONDITIONS CAN BE EXPECTED NEARLY AREA
WIDE DURING THIS PERIOD.

SNOW WILL BEGIN TO TAPER OFF FROM THE NORTHWEST WEDNESDAY
AFTERNOON INTO THURSDAY MORNING. VERY COLD TEMPERATURES WILL
CONTINUE THROUGH THE REST OF THE WEEK...WITH ADDITIONAL SNOWFALL
POSSIBLE LATE IN THE WEEK THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Uinta

When
December 3, 2:00 AM MST to December 4, 5:00 AM MST
Where
Uinta forecast zone
Reported by
COOP Observer
Coordinates
41.288, -110.548 (the zone’s center; the record gives no point)

Evanston received 11 inches of new snow from the storm, while Mountain View received a storm total of 10 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489958.